Illinois, 2011

Flash Flooding and Hail in Illinois, April 23 to 26, 2011

April 23 to 26, 2011 · NWS LSX · 5 events in 4 counties and zones

A stationary front remained anchored over northern Arkansas to the Ohio Valley for several days. There were some isolated large hail reports as well as several rounds of very heavy rainfall which caused flash flooding through the 26th of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary front remained anchored over northern Arkansas to the Ohio Valley for several days. There were some isolated large hail reports as well as several rounds of very heavy rainfall which caused flash flooding through the 26th of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 23, 12:04 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 12:04 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
104 PM CDT SAT APR 23 2011

.DISCUSSION...
/213 AM CDT SAT APR 23 2011/

THE FRONT THAT BROUGHT A HISTORIC SEVERE WEATHER EPISODE TO THE
GREATER ST. LOUIS METROPOLITAN AREA LAST EVENING HAS STALLED ACROSS
SOUTHERN MISSOURI AND ILLINOIS. THIS FRONT WILL NOW SERVE AS THE
RUNNING BOARD FOR WAVES OF WEAK LOW PRESSURE AND SEVERAL ROUNDS OF
THUNDERSTORMS/HEAVY RAINFALL THIS WEEKEND.

THE GROUND IS SATURATED AND RIVER FLOODING IS FORECAST TO OCCUR
ALONG MOST OF THE AREA RIVERS. FLASH FLOODING IS ALMOST CERTAIN WHERE
TRAINING CONVECTION PERSISTS. HAVE EXTENDED THE FLASH FLOOD WATCH
THROUGH TONIGHT...BUT I COULD MAKE AN ARGUMENT TO EXTEND IT THROUGH
MONDAY GIVEN THE HYDROMETEOROLOGICAL SETUP.

A STRONGER AREA OF LOW PRESSURE WILL FINALLY BRING THE FRONT NORTH
ON MONDAY...BUT THIS WILL ALSO LEAD TO ANOTHER RISK OF SEVERE
THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS THE TRAILING COLD
FRONT SLAMS INTO THE MOIST AND UNSTABLE WARM SECTOR.

...TORNADO DAMAGE SURVEY INFORMATION...

THERE WILL BE FOUR SURVEY TEAMS SENT OUT TOMORROW TO DETERMINE
THE INTENSITY OF THE TORNADOES THAT OCCURRED FROM NEAR WARRENTON
TO GRANITE CITY WITH THE NORTHERN MOST SUPERCELL.

CVKING

&&

.AVIATION...
/1243 PM CDT SAT APR 23 2011/

SHOWERS AND THUNDERSTORMS...SOME PRODUCING IFR VSBYS...WILL
CONTINUE THIS AFTERNOON ACROSS SOUTHEAST MISSOURI. FURTHER
NORTH...VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH LIGHT AND
VARIABLE WINDS ACROSS MUCH OF THE AREA ALONG THE I-70
CORRIDOR...AND WEST-NORTHWEST FLOW ACROSS NORTHEAST MO AND WEST
CENTRAL IL. WILL SEE ANOTHER WAVE OF PRECIP DEVELOP OVER SOUTHERN
MISSOURI LATE THIS AFTERNOON EARLY THIS EVENING AND PUSH NORTH
INTO THE BI-STATE REGION. RAIN AND THUNDERSTORMS...SOME PRODUCING
IFR VSBYS IN HEAVY RAIN...WILL CONTINUE UNTIL EARLY
MORNING...GENERALLY ALONG AND SOUTH OF THE I-70 CORRIDOR. A BRIEF
BREAK IN THE RAIN WILL OCCUR AROUND SUNRISE BEFORE ANOTHER WAVE
OF RAIN AND THUNDERSTORMS MOVES INTO THE AREA BY MID-MORNING TO
EARLY AFTERNOON.

SPECIFICS FOR KSTL...
VFR CONDITIONS AND LIGHT AND VARIABLE WINDS WILL PREVAIL AT
LAMBERT THROUGH THE AFTERNOON. THE NEXT SHOT FOR PRECIP WILL BE
EARLY THIS EVENING AS THE FIRST OF A SERIES OF WAVES OF RAIN AND
THUNDERSTORMS MOVES OVER THE TERMINAL. THINK THERE'S A GOOD CHANCE
WE'LL SEE IFR VSBYS IN HEAVY RAIN FOR PERIODS THIS EVENING. RAIN
SHOULD TAPER OFF OVERNIGHT. COULD SEE IFR CIGS DEVELOP LATE
TONIGHT...THOUGH CONFIDENCE IS LOW IN IFR CIGS AS FORECAST
SOUNDINGS DO NOT SUPPORT THIS. NEXT ROUND OF PRECIP SHOULD START
TO CREEP TOWARD THE TERMINAL DURING THE EARLY AFTERNOON...TIMING
IS STILL UNCERTAIN.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
     OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
     CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 23, 3:57 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT SAT APR 23 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
457 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS TONIGHT. THESE HEAVY
RAINS WILL MAKE FLASH FLOODING LIKELY...ESPECIALLY IN LOW LYING
AND FLOOD PRONE AREAS.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE ON SUNDAY OVER
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...MAKING FLASH FLOODING
A SIGNIFICANT THREAT. THESE STORMS WILL ALSO POSE A THREAT OF
SEVERE WEATHER. THUNDERSTORMS WILL ALSO BE POSSIBLE OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

SEVERAL WAVES OF THUNDERSTORM ARE EXPECTED SUNDAY NIGHT...
MONDAY...AND MONDAY NIGHT. A FEW OF THESE STORMS COULD BE
SEVERE...AND HEAVY RAIN WILL REMAIN A POSSIBILITY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.

TRUETT

In the hours before

Local storm report, Apr 23, 11:59 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          ST. ROSE                38.68N  89.55W
04/22/2011                   CLINTON            IL   TRAINED SPOTTER

            TREE...SHED...AND HOME DAMAGE SCATTERED FOR SEVERAL
            MILES THROUGH THE ST ROSE AREA. TIME ESTIMATED FROM
            RADAR.

&&

TRUETT
Local storm report, Apr 23, 2:14 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          5 N ST. ROSE            38.76N  89.55W
04/22/2011                   BOND               IL   TRAINED SPOTTER

            TREES SNAPPED AND UPROOTED...BARNS AND SILOS
            DEMOLISHED...ALONG THE NORTH AND SOUTH SIDES OF ST. ROSE
            ROAD FOR SEVERAL MILES. TIME ESTIMATED FROM RADAR

&&

JP
Special weather statement, Apr 23, 3:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT SAT APR 23 2011

ILZ100>102-MOZ061-063>065-232315-
JEFFERSON MO-MADISON IL-MONROE IL-ST. CHARLES MO-ST. CLAIR IL-ST.
LOUIS MO-ST. LOUIS CITY MO-
444 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. CHARLES...ST. LOUIS...ST.
LOUIS CITY...NORTHERN JEFFERSON...MADISON...ST. CLAIR AND NORTHERN
MONROE COUNTIES UNTIL 615 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
MULTIPLE STORMS FORMING OVER THE ST. LOUIS METRO AREA.  PEOPLE
INVOLVED IN DAMAGE CLEANUP AND OTHER OUTDOOR ACTIVITIES ARE ADVISED
TO BE AWARE OF THESE STORMS AND BE READY TO SEEK SHELTER IF
LIGHTNING IS OBSERVED OR THUNDER IS HEARD.  LIGHTNING IS ONE OF
NATURES MOST DEADLY KILLERS.  IF YOU ARE CLOSE ENOUGH TO A STORM TO
HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS.
PEA SIZED HAIL WAS REPORTED NEAR CAHOKIA ILLINOIS RECENTLY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Apr 23, 3:47 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT SAT APR 23 2011

MOZ065-072-073-232230-
CRAWFORD MO-JEFFERSON MO-WASHINGTON MO-
447 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...CENTRAL
CRAWFORD AND NORTHERN WASHINGTON COUNTIES UNTIL 530 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUBA...MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANTHONIES MILL...
  DE SOTO...
  HILLSBORO...
  LEASBURG...
  RICHWOODS...
  OLD MINES...
  OLYMPIAN VILLAGE...
  FLETCHER...
  VICTORIA...
  HEMATITE...
  MAPAVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Apr 23, 4:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             COLLINSVILLE            38.68N  90.00W
04/23/2011  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

TRUETT

The radar

The St Louis radar (KLSX), 61 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Madison

When
April 23, 4:10 PM CST
Where
Madison County, Glen Carbon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.750, -89.980

Hail, Marion

When
April 23, 10:27 PM CST
Where
Marion County, 8 mi E of Centralia
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.530, -88.982

Flash Flood, Randolph

When
April 24, 9:00 AM CST to April 26, 3:50 AM CST
Where
Randolph County, 0.97 mi SW of Danley to 0.92 mi N of Rockwood
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.072, -90.135

Between 5 and 8 inches of rain fell over several days causing flash flooding. Numerous roads were flooded including Illinois Route 3 south of Chester to the Jackson County line. Several water rescues had to be performed after people drove their cars through flooded roadways.

Flash Flood, Marion

When
April 25, 7:00 PM CST to April 26, 3:50 AM CST
Where
Marion County, 1.14 mi NE of Hickory Hill to 2.72 mi NNE of Omega Forbes Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.492, -88.716

Between 3 and 7 inches of rain fell over several days causing flash flooding. Numerous roads were flooded including Illinois Route 161 near Centralia. Also, several vehicles stalled out in Centralia due to being driven into flooded areas. In Salem, a large amount of water was released from Salem Reservoir into Town Creek due to the heavy rains. This caused Town Creek to overflow its banks downstream. There was a voluntary evacuation of a mobile home park that is close to Town Creek due to the rising waters.

Flash Flood, Fayette

When
April 25, 11:00 PM CST to April 26, 2:00 AM CST
Where
Fayette County, St Elmo to 2.33 mi NE of Farina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.030, -88.850

Between 3 and 6 inches of rain fell over several causing flash flooding. Numerous roads were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318734, 318738, 320204, 320177, 320179.